Alert archive / New Mexico / Tornado Warnings in 2007

Tornado Warning 6, NWS Albuquerque, NM

March 23, 2007Roosevelt County, New Mexico

NWS Albuquerque, NM issued this tornado warning at Mar 23, 2007, 8:03 PM MDT for Roosevelt County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2007, 8:03 PM MDT (02:03 UTC)
Expired
Mar 23, 2007, 8:45 PM MDT
In force
42 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 75 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 2:19 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KABQ 240203
TORABQ
NMC041-240245-
/O.NEW.KABQ.TO.W.0006.070324T0203Z-070324T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
803 PM MDT FRI MAR 23 2007

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 845 PM MDT

* AT 758 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ARCH...OR
  ABOUT 13 MILES EAST OF PORTALES...MOVING NORTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EAST CENTRAL ROOSEVELT COUNTY...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR EAST CENTRAL NEW MEXICO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR EASTERN NEW MEXICO.

LAT...LON 3386 10334 3387 10304 3431 10304 3430 10341

$$
19
1 follow-up statement
000 
WWUS55 KABQ 240234
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
832 PM MDT FRI MAR 23 2007

NMC041-240245-
/O.CON.KABQ.TO.W.0006.000000T0000Z-070324T0245Z/
ROOSEVELT-
832 PM MDT FRI MAR 23 2007

...TORNADO WARNING REMAINS IN EFFECT FOR EASTERN ROOSEVELT COUNTY
UNTIL 845 PM MDT...

AT 829 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS WITH A POSSIBLE TORNADO. 
THESE TORNADO PRODUCING STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM MILNESAND TO 11 MILES NORTH OF ARCH...OR ALONG A LINE EXTENDING
FROM 34 MILES WEST OF MORTON TO 12 MILES SOUTHEAST OF CLOVIS...MOVING
NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROGERS...
  PEP...
  DORA...
  MILNESAND...
  CAUSEY...

LARGE HAIL...DAMAGING WINDS...TORRENTIAL RAINS AND FLOODING ARE
ALSO POSSIBLE FROM THIS LINE OF STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR EAST CENTRAL NEW MEXICO.

LAT...LON 3357 10349 3357 10305 3431 10304 3430 10341

$$

19

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Mar 23, 3:27 PM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, Mar 23, 3:27 PM MDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
327 PM MDT FRI MAR 23 2007

.DISCUSSION...MULTIPLE WARNINGS...WATCHES/ADVISORIES BOTH CONVECTIVE
AND NONCONVECTIVE...MUCH CURRENT ACTIVE WX OTHERWISE...PLUS PRETTY
EXTENSIVE GRIDS MODIFICATIONS SO THIS COULD NOT HELP BUT BE PAST
DEADLINE. WILL BE SHORT AND HIT MOST IMPORTANT HIGHLIGHTS. SEVERE
TSRA WATCH MUCH OF CENTRAL AND S NM WITH TORNADO WATCH TO E OF
THAT FOR MOST OF THE REST OF E NM. SNOW ADVISORIES ISSUED FOR W
HIGH TERRAIN FOR TONIGHT AND N HIGH TERRAIN INTO SAT
AM...RELATIVELY LOW GRADE ADVISORIES DUE TO RAPID MOVEMENT OF
UPPER SYSTEM AND THE LIKELIHOOD THAT MUCH OF SIGNIFICANT PCPN WILL
BE DONE BY TIME THAT SNOW ACCUMULATION LEVELS...ESPECIALLY ON
ROADS...LOWER ENOUGH TO ENCOMPASS ROADS OR POPULATION CENTERS THAT
WOULD MAKE AN ADVISORY MEANINGFUL. CONSIDERED FLASH FLOOD WATCH
FOR ROUGHLY E THIRD OF NM...BUT RELATIVE LACK OF ANTECEDANT
MOISTURE...EXCEPTING A COUPLE OF VERY NARROW ROWS IN E NM...AS
WELL AS RAPID STORM MOVEMENT SEEMED TO BE ENOUGH TO PRECLUDE
ISSUANCE. NEXT SHIFT WILL NEED TO MONITOR RISK OF TRAINING E
QUARTER OF NM WHERE THOSE FEW NARROW ROWS OF EARLIER STORM TOTAL
PCPN SHOULD SUBSTANTIAL RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  41  59  37  67 /  50  50  20   5
GALLUP..........................  36  57  30  64 /  60  50  10   5
GRANTS..........................  36  59  28  64 /  60  50  10   5
GLENWOOD........................  42  64  38  73 /  60  20   5   5
CHAMA...........................  32  53  28  59 /  70  60  40   5
LOS ALAMOS......................  33  57  35  64 /  60  50  20   5
RED RIVER.......................  33  48  30  53 /  60  50  20   5
TAOS............................  37  57  34  60 /  60  50  20   5
SANTA FE........................  37  54  35  64 /  60  40  20   5
SANTA FE AIRPORT................  38  57  36  65 /  60  40  20   5
ESPANOLA........................  37  60  39  69 /  60  50  20   5
ALBUQUERQUE HEIGHTS.............  44  61  44  68 /  60  30  10   5
ALBUQUERQUE VALLEY..............  41  62  42  70 /  60  30  10   5
ALBUQUERQUE FOOTHILLS...........  42  60  40  66 /  60  30  10   5
ALBUQUERQUE WEST MESA...........  43  61  44  68 /  60  30  10   5
SOCORRO.........................  41  67  42  71 /  50  20   5   5
SANDIA PARK/CEDAR CREST.........  35  55  37  59 /  60  30  10   5
MORIARTY/ESTANCIA...............  35  59  34  65 /  70  30  10   5
CARRIZOZO.......................  37  69  40  70 /  70  20   0   5
RUIDOSO.........................  41  63  41  62 /  70  20   0  20
RATON...........................  38  59  33  66 /  60  40  10   5
LAS VEGAS.......................  36  59  35  64 /  60  30   5   5
ROY.............................  39  60  40  66 /  70  40   5   5
CLAYTON.........................  45  66  41  71 /  70  40   5   5
SANTA ROSA......................  43  70  46  72 /  70  20   0   5
TUCUMCARI.......................  49  71  44  71 /  70  20   5   5
FORT SUMNER.....................  47  70  45  73 /  80  20   0  10
CLOVIS..........................  50  71  45  71 /  80  30  10  20
PORTALES........................  50  72  46  71 /  80  30  10  30
ROSWELL.........................  51  74  48  70 /  80  20   5  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 6 AM MDT SATURDAY FOR THE FOLLOWING ZONES...
NMZ014.

SNOW ADVISORY FROM 9 PM THIS EVENING TO 12 PM MDT SATURDAY FOR THE
FOLLOWING ZONES...NMZ002-004-008.

&&

43
Hazardous weather outlook, Mar 23, 10:15 AM MDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1015 AM MDT FRI MAR 23 2007

NMZ001>021-026-241200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1015 AM MDT FRI MAR 23 2007

UPDATED SPOTTER ACTIVATION STATEMENT

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
OVER MOST OF CURRY AND ROOSEVELT COUNTIES AND SOUTHEAST CHAVES
COUNTY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT OVER THE SOUTH CENTRAL MOUNTAINS...AND PORTIONS OF THE EAST
CENTRAL PLAINS INTO THE NORTHEAST PLAINS. THIS INCLUDES FROM NEAR
CLAYTON...TO CONCHAS...VAUGHN AND ALL OF LINCOLN COUNTY...EAST TO
THE NORTHWEST HALF OF CHAVES COUNTY...DE BACA COUNTY...FAR NORTHWEST
ROOSEVELT COUNTY...AND ALL OF QUAY COUNTY. WHILE A SEVERE
THUNDERSTORM COULD DEVELOP AT JUST ABOUT ANYTIME TODAY OR TONIGHT...
THE MAIN THREAT FOR SEVERE WEATHER WILL BE BETWEEN 3PM THIS
AFTERNOON AND 3 AM EARLY SATURDAY MORNING. THE MAIN IMPACTS FROM
THE SEVERE STORMS WILL INCLUDE VERY LARGE HAIL UP TO TWO INCHES IN
DIAMETER AND DAMAGING WIND GUSTS TO 65 MPH.

SNOW SHOWERS TONIGHT OVER THE NORTHERN AND ESPECIALLY WESTERN
MOUNTAINS COULD ACCUMULATE A FEW INCHES ABOVE 7500 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SHOWERS SATURDAY MORNING OVER THE WESTERN AND NORTHERN
MOUNTAINS COULD BRING SOME ADDITIONAL SNOW ACCUMULATION...MAINLY
ABOVE 7500 FEET. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE
THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER MUCH OF NEW MEXICO THIS
AFTERNOON. EXPECT LINES OF SHOWERS AND THUNDERSTORMS...SOME WITH
LARGE HAIL AND DAMAGING WINDS...ALONG WITH POSSIBLE FLASH FLOODING.
LISTEN FREQUENTLY TO NOAA WEATHER RADIO AND STAY INFORMED WITH YOUR
PREFERRED WEATHER SOURCE FOR THE LATEST STATEMENTS AND FORECASTS.
RELAY YOUR REPORTS OF SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND
THE NATIONAL WEATHER SERVICE.

SHY

In the hours before

Special weather statement, Mar 23, 7:13 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
713 PM MDT FRI MAR 23 2007

NMZ013-021-240215-
CURRY COUNTY-QUAY COUNTY-
713 PM MDT FRI MAR 23 2007

...CLUSTER OF STRONG STORMS WILL AFFECT EASTERN QUAY AND NORTHERN
CURRY COUNTIES THROUGH 815 PM...

A CLUSTER OF STRONG STORMS WILL CONTINUE TO AFFECT EASTERN PORTIONS
OF QUAY COUNTY AND NORTHERN CURRY COUNTY THROUGH THE MID EVENING.
THE COMMUNITIES OF LOGAN...GLENRIO...SAN JON...WHEATLAND AND
BROADVIEW WILL BE AFFECT. INTERSTATE 40 BETWEEN SAN JON AND GLEN RIO
WILL SEE HEAVY RAINFALL AND MAY CAUSE PONDING ON ROADWAYS.
VISIBILITIES WILL ALSO BE REDUCED DOWN TO THREE QUARTERS OF A MILE.
PEA TO HALF INCH DIAMETER HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL ALSO ACCOMPANY THESE STRONG STORMS. CELL MOVEMENT
WILL REMAIN TO THE NORTH BETWEEN 25 TO 30 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR EAST CENTRAL NEW MEXICO.

50
Local storm report, Mar 23, 7:24 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
724 PM MDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             8 W LINGO               33.79N 103.25W
03/23/2007  M1.75 INCH       ROOSEVELT          NM   TRAINED SPOTTER

0715 PM     HAIL             ELIDA                   33.94N 103.65W
03/23/2007  E0.88 INCH       ROOSEVELT          NM   CO-OP OBSERVER

&&

MP
Local storm report, Mar 23, 7:29 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
729 PM MDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TORNADO          2 N ARCH                34.14N 103.14W
03/23/2007                   ROOSEVELT          NM   NWS EMPLOYEE

            LARGE TORNADO

&&

MP
Local storm report, Mar 23, 7:38 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
738 PM MDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TORNADO          ROGERS                  33.98N 103.23W
03/23/2007                   ROOSEVELT          NM   LAW ENFORCEMENT

            HOME DESTROYED IN ROGERS

&&

MP
Local storm report, Mar 23, 7:45 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
745 PM MDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FUNNEL CLOUD     SE CLOVIS               34.41N 103.20W
03/23/2007                   CURRY              NM   PUBLIC

&&

MP
Local storm report, Mar 23, 7:54 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
754 PM MDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TORNADO          10 NE PORTALES          34.28N 103.22W
03/23/2007                   ROOSEVELT          NM   LAW ENFORCEMENT

            TORNADO NEAR CURRY COUNTY LINE. SOUTH OF TEXICO JUST
            NORTH OF HWY 202

&&

MP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 6:04 PM MDTSevere Thunderstorm WarningABQCurry56 min
Mar 23, 6:18 PM MDTSevere Thunderstorm WarningABQChaves57 min
Mar 23, 6:30 PM MDTSevere Thunderstorm WarningABQRoosevelt60 min
Mar 23, 6:55 PM MDTTornado WarningABQRoosevelt50 min
Mar 23, 7:18 PM MDTTornado WarningABQRoosevelt42 min
Mar 23, 7:33 PM MDTTornado WarningABQCurry42 min
Mar 23, 8:12 PM MDTTornado WarningABQCurry48 min
Mar 23, 8:47 PM MDTTornado WarningABQRoosevelt43 min
Mar 23, 10:13 PM MDTSevere Thunderstorm WarningABQRoosevelt47 min

Nearby

Tornado Warnings in New Mexico, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.